Common Poisons And Treatments Causes Poisoning Inhalant Abuse

Inhalants abuse occurs when a person uses inhalants — common products around the house that contain harmful chemicals — to get high. Inhalants are breathed in through the nose or mouth in several different ways, including:

  • Bagging: Inhaling chemicals from a plastic bag; bag is often put over the head and can lead to suffocation.
  • Huffing: Inhaling chemicals from a soaked rag held to the face or from saturated clothing.
  • Sniffing: Inhaling chemicals directly from the container.

Inhalants abuse can lead to inhalant poisoning and is most commonly a problem in pre-teens and teenagers. According to the National Institute on Drug Abuse, one in five American teenagers has sniffed or huffed inhalants to get high. Young adults often begin out of boredom, but once they begin abusing inhalants, drug abuse usually isn’t far behind.

Aerosol Inhalant Abuse

Research shows that more than 1,000 everyday products can be used as inhalants. Among the most common inhalants leading to inhalant abuse and poisoning are products that come in aerosol cans. Common substances used as inhalants include:

  • Air freshener
  • Computer gas duster
  • Gasoline
  • Glue
  • Hairspray
  • Nail polish/remover
  • Nitrous oxide
  • Paint thinner
  • Spray paint.

Inhalant Abuse and Poisoning Symptoms

Symptoms of inhalant abuse are often evident right away. Breathing in an inhalant poisons the body and the substance enters the bloodstream immediately, affecting the brain, heart, and other organs.

Short-term symptoms of inhalant abuse and poisoning include:

  • Dizziness
  • Headache
  • Loss of consciousness
  • Nausea
  • Slurred speech.

Sudden sniffing death syndrome is sudden death due to cardiac arrest, and results from sniffing an inhalant. Air conditioning coolant, butane and propane are most commonly associated with sudden sniffing death syndrome.

Over time, inhalant drug abuse can lead to long-term effects such as:

  • Addiction
  • Brain damage
  • Kidney damage
  • Liver damage
  • Muscle damage.

Preventing Inhalants Drug Abuse

In order to prevent inhalants abuse, parents must take steps to protect children from inhalants, including:

  • Keeping track of inhalants in the home to evaluate if they are missing or run out quickly.
  • Looking for rashes on child’s face and any other unusual symptoms, such as a consistently sore throat.
  • Showing kids how to safely use medicines and household products.

Aside from taking these steps to keep children safe from inhalants abuse and poisoning, it’s also important to know what to do if someone becomes a victim of inhalants abuse.

Inhalants Abuse and Poisoning Treatment

When a person has abused inhalants and is having an adverse reaction, it’s important to remain calm and keep the victim calm as well. If the victim of inhalants abuse and poisoning is not breathing or is having seizures, call 911 immediately. If you notice minor symptoms, or even no symptoms at all, it is still essential to seek medical attention; begin by calling the Poison Center at 1-800-222-1222.

Due to the neurological effects of inhalants abuse, long-term treatment often requires substance abuse treatment and a mental health evaluation.

Resources

Inhalant.org. (n.d.). What is inhalant abuse? Retrieved May 10, 2010, from http://www.inhalant.org/inhalant/.

National Capital Poison Center. (n.d.). Inhalant abuse. Retrieved May 10, 2010, from http://www.poison.org/prevent/inhalants.asp.

National Inhalation Prevention Coalition. (n.d.). Inhalants. Retrieved May 10, 2010, from the National Inhalation Prevention Coalition website: http://www.inhalants.org/guidelines.htm.